Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Binghamton, NY

August 14, 20184 counties in New York

NWS Binghamton, NY issued this flash flood warning at Aug 14, 2018, 7:33 PM EDT for 4 counties in New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 7:33 PM EDT (23:33 UTC)
Expired
Aug 14, 2018, 11:30 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chenango County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:22 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 14, 7:22 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
722 PM EDT Tue Aug 14 2018

.SYNOPSIS...
Low pressure over eastern New York will continue to slowly lift
northeast through New England overnight. Showers, some with very
heavy downpours will continue into the early evening before
diminishing. Brief high pressure will provide a mainly rain
free day on Wednesday before another frontal boundary with
showers and storms moves through Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Flash flood watch continues for northeast Pennsylvania and much
of central New York through this evening.

Widespread showers continue across the region this afternoon
although intensities are less than this morning and activity is
progressive. Upper level low in the Mohawk Valley will slowly
lift northeast overnight and into New England. Flash flood
threat will continue in the watch area into the early evening
hours especially since the soil is saturated in northeast
Pennsylvania and the southern tier. The western Catskills could
handle more rainfall before any flooding issues since not much
has fallen here during the past couple of days. Later this
evening the activity will wind down across the western Catskills
before exiting the local area. Overnight lows will range in the
lower to middle 60s.

Wednesday...Brief ridging both at the surface and aloft will
provide a mainly rain free day. During the afternoon diurnal
instability and a weak trough over northern New York could
produce an isolated shower/thunderstorm. High will range in the
lower to middle 80s.

Wednesday night...There could be an isolated shower/storm in
the far northern forecast area due to the weak trough but
overall a dry period. Low will range in the mid to upper 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
305 PM update...

A trough sliding into the Ohio Valley will ignite another round
of showers and thunderstorms across NY and PA on Thursday. A
weak surface cyclone is expected to form along Lake Ontario by
Friday, enhancing the potential for thunderstorms, before the
system pulls a cold front through the region Friday night.

High temperatures will be in the middle-80s on Thursday and
between 80 and 85 degrees on Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 PM update...

A cold front will slowly exit New England on Saturday, while a
weakening trough hangs across Eastern New York. The proximity of
the front suggests a chance for a shower or thunderstorm on
Saturday, though most of the day will be partly sunny.

A weak ridge over the Central United States will slide east and flatten
on Sunday. The lack of a surface feature leads us to believe Sunday
and Monday will be mainly dry, though pockets of instability may develop
in warm, humid antecedent conditions.

Temperatures will be cooler than normal on Saturday, with highs
in the middle-70s behind the cold front. Highs in the upper-70s
are forecast for Sunday. Temperatures will peak around 80 on
Monday.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Rain showers with embedded downpours will continue through
evening before tapering off between 11 PM and 1 AM. Highly
variable conditions are forecast, with a mix of VFR and MVFR
ceilings outside of rain showers, and IFR conditions in
downpours.

After the shower activity decreases, a widespread low stratus
cloud deck will form. A mix of MVFR and IFR ceilings is expected
through early-morning.

Clouds will break up during the mid-morning hours. VFR
conditions are expected for Wednesday.

Outlook...

Wednesday night through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and thunderstorms.

Saturday/Sunday...Primarily VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...RRM
NEAR TERM...BJT/RRM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, Aug 14, 2:26 PM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
226 PM EDT Tue Aug 14 2018

NYZ009-015>018-036-037-151830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
226 PM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over eastern New York will bring
showers and thunderstorms to the area into the evening, some of which
may contain very heavy rain. This heavy rain may cause minor
flooding of low lying areas and culverts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-151830-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
226 PM EDT Tue Aug 14 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 14, 5:23 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       WEST CORNERS            42.12N  76.07W
08/14/2018  M1.53 INCH       BROOME             NY   TRAINED SPOTTER

            FROM MIDNIGHT TO 5:00PM

&&

HLC
Special weather statement, Aug 14, 7:21 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
721 PM EDT TUE AUG 14 2018

NYZ036-037-150015-
Southern Oneida NY-Madison NY-
721 PM EDT TUE AUG 14 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL ONEIDA AND CENTRAL
MADISON COUNTIES UNTIL 815 PM EDT...

At 720 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stockbridge, or 7 miles southeast of Oneida, moving south at 10 mph.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Morrisville, Stockbridge, Augusta, Munnsville, Madison and Solsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
A flood advisory remains in effect.

&&

LAT...LON 4306 7556 4304 7551 4285 7544 4291 7570
TIME...MOT...LOC 2320Z 006DEG 7KT 4300 7555

MWG
Local storm report, Aug 14, 7:33 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
733 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      PLYMOUTH                42.62N  75.60W
08/14/2018                   CHENANGO           NY   911 CALL CENTER

            WATER ENTERING A RESIDENCE

&&

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:03 PM EDTAreal Flood AdvisoryBGMBroome, Tioga, Tompkins3 hr
Aug 13, 9:39 PM EDTRiver Flood WarningBGMBroome44 hr
Aug 13, 10:19 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
Aug 14, 2:56 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Seneca, Steuben, Tompkins, Yates3 hr
Aug 14, 4:15 AM EDTFlash Flood WarningBGMSchuyler, Seneca, Yates12 hr
Aug 14, 5:24 AM EDTFlash Flood Warning EmergencyBGMSchuyler, Seneca, Yates3 hr
Aug 14, 5:59 AM EDTAreal Flood AdvisoryBGMCayuga, Seneca, Yates3 hr
Aug 14, 7:08 AM EDTFlash Flood WarningBGMChemung, Schuyler9 hr
Aug 14, 7:18 AM EDTFlash Flood WarningBGMBroome9 hr
Aug 14, 7:45 AM EDTFlash Flood WarningBGMTioga8 hr
Aug 14, 9:01 AM EDTFlash Flood WarningBGMBroome6 hr
Aug 14, 9:27 AM EDTFlash Flood WarningBGMBroome, Tioga6 hr
Aug 14, 9:36 AM EDTFlash Flood WarningBGMTioga6 hr
Aug 14, 11:46 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Cortland3 hr
Aug 14, 1:18 PM EDTRiver Flood WarningBGMBroome, Tioga26 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMTioga31 hr
Aug 14, 3:39 PM EDTAreal Flood WarningBGMBroome, Tioga6 hr
Aug 14, 4:44 PM EDTAreal Flood AdvisoryBGMOnondaga2 hr
Aug 14, 5:29 PM EDTAreal Flood AdvisoryBGMDelaware73 min
Aug 14, 5:31 PM EDTAreal Flood AdvisoryBGMDelaware71 min
Aug 14, 5:56 PM EDTAreal Flood AdvisoryBGMChenango3 hr
Aug 14, 6:47 PM EDTAreal Flood AdvisoryBGMTioga, Tompkins3 hr
Aug 14, 6:52 PM EDTAreal Flood AdvisoryBGMChenango, Madison, Oneida3 hr
Aug 14, 6:58 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga3 hr
Aug 14, 7:16 PM EDTFlash Flood WarningBGMBroome, Tioga, Tompkins5 hr
Aug 14, 7:21 PM EDTSpecial Weather StatementBGMMadison54 min
Aug 14, 7:27 PM EDTAreal Flood AdvisoryBGMOneida89 min
Aug 14, 7:49 PM EDTFlash Flood WarningBGMBroome, Tioga5 hr
Aug 13, 8:13 PM EDTRiver Flood WarningBGMLackawanna24 hr
Aug 13, 9:40 PM EDTRiver Flood WarningBGMWyoming41 hr
Aug 13, 10:32 PM EDTAreal Flood AdvisoryBGMLackawanna, Pike, Wayne3 hr
Aug 14, 6:15 AM EDTFlash Flood WarningBGMBradford9 hr
Aug 14, 6:50 AM EDTFlash Flood WarningBGMWyoming3 hr
Aug 14, 8:04 AM EDTRiver Flood WarningBGMBradford6 hr
Aug 14, 9:43 AM EDTFlash Flood WarningBGMWyoming6 hr
Aug 14, 1:59 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming4 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMBradford29 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMWyoming32 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMLuzerne44 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.